Mommysavers › Forums › General Discussion › Self Improvement › UPDATE: How long does it take for anti-depressant withdrawal symptoms to subside?
New Posts  All Forums:Forum Nav:

UPDATE: How long does it take for anti-depressant withdrawal symptoms to subside?

post #1 of 17
Thread Starter 

DD20 has been on Lexapro 10 mg for over a year for depression.  She's been doing great and decided she wanted to see if she could come off of it.  She took 5 mg for almost two weeks to try and wean herself.  She was fine for the first few days, but now is suffering some withdrawal from it.  Today she is just in a miserble (equatible to the worst PMS she could have) mood.  She has also suffered from dizziness and mind zaps (as some people have called them).

 

If you have come off of an anti-depressant, how long did it take to feel somewhat normal again?   I told her she might just have to suck it up for a few weeks to see if it goes away and if it doesn't, she'll have to see her doctor.  I have also told her to call her doctor on Monday--but she probably won't.


Edited by Daydreamer1 - 5/5/12 at 10:46am
post #2 of 17

I have never had any problems coming off of antidepressants. The dr always just had me ween off like you described and I couldn't tell the difference between taking it and not taking it. I would def call the dr on Monday.

 

post #3 of 17
I would talk tonher doctor too. I've changed meds with a lot of boys and have never really seen anything like that. Does her doctor know she's coming off her med? What does she say?
post #4 of 17
Thread Starter 

Her current doctor isn't the one who prescribed them--she switched after she was on them because it was easier for her to go to one near campus.  She doesn't like this doctor at all and is looking for a new one.  So the current doctor doesn't know she was coming off them.  However, the original doctor had told us how to ween off of them when she was ready.

 

I will be checking in on her daily, so I will tell her to call the doctor Monday.  Knowing her, she'll claim she feels okay.  However, I stupidly googled this and a lot of people complained of the same symptoms she is having.  They just never mentioned how long they lasted.

post #5 of 17
My experience with general MD's and medications, they aren't all equal in their knowledge. My children's pediatricians are GREAT with medications but honestly, that is rare in my experience and usually I try to use a specialist though, in my area, that is difficult to come by. I personally would have her contact her old doctor and at least talk to him or her on the phone and see if that is normal. Everyone is different on medication but I, personally, have not seen a withdrawal so hard on ther person. And remember, I deal with a lot of different people on different medications.
post #6 of 17
Brain zaps are a common side effect in some anti depressant withdrawals. I've heard about it mostly with Cymbalta where they are supposedly HORRIBLE, but don't have much knowledge about Lexapro in particular. It doesn't mean there's anything wrong with her. It's just the brain getting used to the decrease of seratonin it got from the anti depressant med. There really isn't anything you can do except to continue to wean or to slow down the weaning. (at least that I know of) I knew a person who weaned off Cymbalta who just HATED the withdrawal process. No matter how slow she did it she still got the terrible brain zaps. Like I said.....I think Cymbalta is supposed to be the worst about it. She just had to slowly wean and tough it out. Eventually the brain zaps did stop. So I'm not sure what the doctor can do really although it can't help to ask. To the best of my knowledge there really isn't problems with the zaps except for the discomfort to the patient and there isn't anything people can do except tough it out. Sorry she's having such a tough time.

Oh just wanted to add....if this is the end of the college year as it is for my kids, I would advise her not to wean until school is out. The brain zaps are supposedly TERRIBLY distracting and that can't be good for her at finals time. Another suggestion is to maybe not wean so fast. Maybe do the 10 mg one day and then 5 mg the next day and do that for a wk or two before going to only 5 mgs every day. Hope that helps!
Edited by aliadam - 4/28/12 at 3:13pm
post #7 of 17

I'm no expert but I'd say she is weaning off the Lexapro too quickly and that could be dangerous. In Cymbalta, weaning too quickly can trigger a heart attack.

 

I took Cymbalta but it was a deal with the devil. If I missed even one dose, I'd get brain zaps. When I went to wean off it, I had to do it ultra slowly. Like, when I was taking 30mgs, weaning meant taking 30mg one day and 20mg the next. Then the next step down was 30mg day #1, 20mg day #2, 20mg day #3, 30mg day #4. I certainly never went directly from taking 30mgs to taking HALF a dose!

 

Even 6 months after I was completely off the Cymbalta, I would still periodically get brain zaps. I've been off for about 2 years now and I almost never get them anymore.

 

She should ask if Lexapro provides weaning packs. And I agree, she shouldn't start to wean off until she is out of school for the year and has someone around her who can watch her. She certainly shouldn't be DRIVING considering how she is feeling now.

 

post #8 of 17
Thread Starter 

Well, I guess she should call her old doctor then, because she's already been off Lexapro for about a week and a half.  So I'm not sure if she should start them up again, even in a small dose.  Her old doctor did say that Lexapro was the easiest drug to come off of and that she only had to cut them in half for about a week or so and then stop.

 

DD didn't want to wait until summer because her college is switching from quarters to semesters, so there is a very short time between this year and next--and she wants to take summer courses inbetween. On the plus side, she won't have finals until June.  But I will warn her about driving! I didn't even think about that.

 

Thanks for the information everyone.  

post #9 of 17
Do you mean she's been totally off it that long? If she's already been off of it for that long, I doubt they'll recommend she go back on. She is probably over most of the worst by now so if she goes back on she'll just have to wean all over again. If I recall, Lexapro is a much less "strong" if you will, anti depressant. I think the side effects for it would probably be less than with Cymbalta which is a "big guns" psychiatric med.
post #10 of 17

edited my post because the other posters had much better advice than I gave!


Edited by Stormy - 4/28/12 at 9:33pm
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Self Improvement
Mommysavers › Forums › General Discussion › Self Improvement › UPDATE: How long does it take for anti-depressant withdrawal symptoms to subside?